Wells Criteria for PE Calculator: Score & Interpretation
The calculator for this page is switched off while it is checked. The formula is below, and the worked example in the article shows how to use it by hand.
The Wells Criteria for Pulmonary Embolism (PE) is a clinical prediction rule that estimates the probability of a patient having a pulmonary embolism. This calculator lets you input seven clinical findings and signs, then returns a total Wells score and the corresponding risk category (unlikely vs. likely) based on the classic two-tier interpretation. It is intended for clinicians as a decision-support tool, not a substitute for clinical judgment or diagnostic imaging.
Formula
The Wells score is the sum of weighted points assigned to each of seven clinical items. Each item is scored as either present (full points) or absent (0 points).
- Clinical signs of DVT (leg swelling, pain on palpation): +3.0
- Heart rate > 100 beats per minute: +1.5
- Immobilization ≥3 days or surgery in the past 4 weeks: +1.5
- Previous objectively diagnosed DVT or PE: +1.5
- Hemoptysis: +1.0
- Active malignancy (treatment within 6 months or palliative): +1.0
- Alternative diagnosis less likely than PE: +3.0
The total score is the sum of all points. In the classic two-tier interpretation, a score < 2 indicates PE unlikely; a score ≥ 2 indicates PE likely. Some versions use a three-tier system (low, moderate, high), but the two-tier system is the most widely used in current guidelines.
Worked Example
Using the default inputs (all items set to 0), the score is:
0 + 0 + 0 + 0 + 0 + 0 + 0 = 0 points → PE Unlikely
Now consider a patient with a heart rate of 105 bpm, recent knee surgery (within 2 weeks), and no alternative diagnosis apparent. The score would be:
- Clinical signs of DVT: 0
- HR > 100: +1.5
- Immobilization/surgery: +1.5
- Previous DVT/PE: 0
- Hemoptysis: 0
- Malignancy: 0
- Alternative diagnosis less likely: +3.0
Total = 1.5 + 1.5 + 3.0 = 6.0 points → PE Likely
How to Use the Wells Criteria
The Wells score is typically used in the emergency department or inpatient setting to determine the need for further testing, such as D-dimer or CT pulmonary angiography. In patients with a low or “unlikely� score, a negative D-dimer can safely rule out PE without imaging. In patients with a “likely� score, D-dimer is not reliable, and imaging is usually pursued directly.
To use the calculator, answer each item as “Yes� (present) or “No� (absent). The calculator automatically sums the points and displays the risk category. Note that the “Alternative diagnosis less likely than PE� item is the most subjective; it requires the clinician to judge whether another explanation (e.g., pneumonia, heart failure) is more probable than PE.
Common Mistakes and Pitfalls
- Misinterpreting “alternative diagnosis�: This item is not “no alternative found� – it means you believe PE is the most likely diagnosis. Many users mistakenly give 3 points when they haven’t found another cause, which overestimates risk.
- Using the three-tier cutoff incorrectly: Some older versions classify scores 0–1 as low, 2–6 as moderate, and ≥7 as high. The two-tier system (cutoff 2) is what most guidelines now use, but be consistent with your local protocol.
- Rounding errors: The score is usually reported to one decimal place (e.g., 1.5, 3.0). Avoid rounding intermediate values.
- Applying to the wrong population: The Wells criteria were derived in outpatients and emergency patients. Their performance in hospitalized patients may differ.
Limitations of the Wells Score
The Wells score is a clinical prediction rule, not a diagnostic test. It does not confirm or exclude PE; it only stratifies pretest probability. Even in the “unlikely� group, a small percentage of patients still have PE. The score’s accuracy depends on the clinician’s experience and the prevalence of PE in the population. Also, the score has been validated mainly in symptomatic patients; it is not intended for asymptomatic screening.
Comparison with the Revised Geneva Score
The Revised Geneva Score is another commonly used clinical prediction rule for PE. Unlike the Wells score, it does not include the subjective “alternative diagnosis� item, making it more objective. However, the Wells score is more widely used in North America, while the Geneva score is more popular in Europe. Both have similar predictive accuracy. This calculator uses the Wells criteria; if you prefer the Geneva score, you can find separate calculators.
Frequently Asked Questions
What is the difference between the two-tier and three-tier Wells score?
The two-tier system uses a cutoff of 2 points: <2 = PE unlikely, ≥2 = PE likely. The three-tier system divides scores into low (0–1), moderate (2–6), and high (≥7). The two-tier system is simpler and is recommended by the American College of Physicians and the European Society of Cardiology.
Can the Wells score be used in pregnant patients?
The Wells score has not been well validated in pregnancy. Pregnancy itself is a risk factor for PE, but the score does not include it. Some clinicians modify the score or use pregnancy-specific algorithms, but this is not standard. Always follow your local guidelines for pregnant patients.
What does a negative D-dimer mean with a “PE unlikely� score?
If the Wells score is <2 and the D-dimer is negative (using a sensitive assay), the probability of PE is low enough that imaging can be safely withheld. This is a validated strategy from large outcome studies.
Is the Wells score enough to diagnose PE?
No. The Wells score only estimates pretest probability. A definitive diagnosis requires imaging, such as CT pulmonary angiography or ventilation-perfusion (V/Q) scan. The score helps decide whether to test and which test to use.
Can I use this calculator for a patient already on anticoagulation?
The Wells score does not account for anticoagulation use. If a patient is already on anticoagulants, the score may still be calculated, but the clinical decision may be different. The score is intended for initial assessment, not for monitoring treatment.
Why does the “alternative diagnosis� item carry 3 points?
Because it is the strongest single predictor of PE in the original derivation. When the clinician believes PE is the most likely diagnosis, the pretest probability is substantially higher, so it is weighted heavily.
Related
Formula used
in pe | Clinical signs of DVT | 0 = No, 3 = Yes | 0 | 0 in hr | HR > 100 bpm | 0 = No, 1.5 = Yes | 0 | 0 in imm | Immobilization ≥3 days or surgery in past 4 weeks | 0 = No, 1.5 = Yes | 0 | 0 in prev | Previous DVT/PE | 0 = No, 1.5 = Yes | 0 | 0 in hem | Hemoptysis | 0 = No, 1 = Yes | 0 | 0 in mal | Malignancy (active, treated within 6 months, or palliative) | 0 = No, 1 = Yes | 0 | 0 in alt | Alternative diagnosis less likely than PE | 0 = No, 3 = Yes | 0 | 0 out score | Total Wells Score | points | pe + hr + imm + prev + hem + mal + alt | 1 out risk | Risk Category | - | if(score < 2, "PE Unlikely", "PE Likely") | 0
Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work
Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.